New Mexico, 2022Flash Flood in New Mexico, July 2, 2022
July 2, 2022 · NWS ABQ · 1 event in 1 county or zone
With a deep plume of moisture focused across western and central New Mexico, another active monsoon day occurred on July 2, 2022. Thunderstorms first initiated along the mountainous terrain with steering flow tracking this activity in a northerly to northeasterly direction.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a deep plume of moisture focused across western and central New Mexico, another active monsoon day occurred on July 2, 2022. Thunderstorms first initiated along the mountainous terrain with steering flow tracking this activity in a northerly to northeasterly direction. Several thunderstorms that developed near the Hermits Peak and Calf Canyon burn scar produced an estimated 0.75 to 1.25 inches along the northern half of the burn scar. That resulted in flash flooding and debris flow along Highway 94 near Ledoux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 12:30 PM MST, 2 hours earlier.
Area forecast discussion, Jul 2, 12:30 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Albuquerque NM
130 PM MDT Sat Jul 2 2022
.SYNOPSIS...
Monsoon moisture will persist over the area for the foreseeable
future with daily rounds of showers and storms and the potential for
flash flooding, mainly on and below recent burn scars. Daytime
temperatures will persist below normal across western and central New
Mexico through early week due to rain- cooling and cloud cover. A
trend toward slightly warmer temperatures and less coverage of
showers and storms is forecast late week into next weekend as high
pressure strengthens over the region.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Water vapor imagery this afternoon shows a sprawling area of high
pressure stretched from TX into the SE US, and S/SW flow across NM
continues to bring a rich plume of moisture into the area. The PWAT
on this morning's sounding was up to 1.11" while farther south in
EPZ, their PWAT was even higher at 1.27". Storms have already fired
up along the high terrain areas as of the time of this writing, and
steering flow will track them in a N/NE direction. While these
diurnally-driven storms will gradually diminish after sunset,
lingering showers and storms are likely through the overnight hours
across the northern high terrain.
The center of the H5 remains sprawled to our east on Sunday while
shifting slightly westward to refocus the moisture plume along the
Continental Divide. Similar conditions are expected on Sunday
compared to today as storm coverage once again favors central and
western NM, and PWATs over an inch will favor locally heavy rainfall
and the potential for flash flooding, especially on or near recent
burn scars. Models are hinting at a subtle, embedded wave moving
northward Sunday evening and night across southern NM that could aid
in the development of storms across the southeast Sunday night
although confidence is low at this time.
LONG TERM...(MONDAY THROUGH SATURDAY)...
Deep, moist southerly flow around the periphery of the upper high
parked over AR/LA will result in a robust round of convection Monday,
with the potential for locally heavy rainfall and more burn scar
flooding. Both the latest NAM and GFS peg the Continental Divide near
and north of Grants with a qpf bullseye Monday afternoon/evening, so
the flash flood threat may expand off of burn scars as well. More or
less the same setup Tue/Wed, which should be active days as well.
The trend from Thursday through Saturday is for the upper high to our
east to weaken while a new upper high center builds near the Four
Corners to around 598dam at 500mb, which is a few decameters less
than what the medium range model solutions had been showing the past
few days. A weakness in the 500mb height field is being modeled by
both the most recent GFS and ECMWF for Thursday across north central
NM as the secondary high center begins to build near the Four
Corners. Both models hit the Sangre De Cristos and adjacent highlands
with considerable qpf Thursday as a result, with storms nearly
stationary. Daily rounds of storms will persist with this transition,
but will gradually trend down while daytime temperatures gradually
trend up through Saturday.
15/11
&&
.FIRE WEATHER...
Daily rounds of showers and thunderstorms with locally heavy
rainfall will continue to impact the area over the next week. Burn
scar flash flooding will be the primary concern, especially for the
Hermits Peak/Calf Canyon burn scar. Temperatures will generally be
within normal for early July while overnight humidity recoveries
remain good to excellent. The high pressure may reorganize near the
Four Corners late next week and into the weekend, potentially
leading to a downtick in storm coverage and an increase in
temperatures.
15
&&
.AVIATION...
18Z TAF CYCLE
Scattered to numerous SHRA/TS will develop by 18Z across the high
terrain with steering flow tracking storms towards the N/NE around 5
to 10 knots. Some storms may display erratic, nearly stationary
movement. SHRA/TS will become more widespread across the lower
elevations of central and western NM though the afternoon and evening
hours. Strongest storms will be capable of heavy rain, frequent
lightning, gusty and erratic winds, and perhaps small hail. Activity
will diminish in coverage after 03Z, but isolated activity will
likely linger across the high terrain through the overnight hours.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 89 63 87 / 30 40 30 20
Dulce........................... 54 80 52 80 / 60 70 40 40
Cuba............................ 58 82 58 79 / 50 60 40 30
Gallup.......................... 59 85 58 83 / 40 40 20 40
El Morro........................ 57 78 56 78 / 50 70 30 60
Grants.......................... 58 81 57 80 / 50 70 40 50
Quemado......................... 57 80 57 78 / 40 70 30 60
Magdalena....................... 61 83 62 81 / 40 50 30 60
Datil........................... 56 79 57 76 / 30 70 40 70
Reserve......................... 57 84 57 82 / 40 70 30 60
Glenwood........................ 64 88 64 84 / 40 60 30 50
Chama........................... 50 74 49 75 / 60 80 40 60
Los Alamos...................... 61 80 60 79 / 40 50 40 50
Pecos........................... 58 81 58 80 / 40 50 30 50
Cerro/Questa.................... 50 77 49 78 / 40 60 30 50
Red River....................... 46 73 46 72 / 50 60 30 60
Angel Fire...................... 44 72 45 73 / 40 70 30 70
Taos............................ 54 81 54 81 / 30 60 30 50
Mora............................ 54 78 54 77 / 40 50 30 60
Espanola........................ 61 87 61 85 / 40 50 30 40
Santa Fe........................ 61 82 61 81 / 40 50 30 50
Santa Fe Airport................ 60 85 60 84 / 40 40 30 40
Albuquerque Foothills........... 68 87 67 86 / 40 40 30 50
Albuquerque Heights............. 67 89 67 87 / 20 30 30 40
Albuquerque Valley.............. 66 91 66 89 / 20 30 30 40
Albuquerque West Mesa........... 67 90 67 88 / 30 30 30 40
Belen........................... 66 92 66 90 / 30 30 30 40
Bernalillo...................... 65 91 65 89 / 40 30 30 40
Bosque Farms.................... 62 91 63 88 / 20 30 30 40
Corrales........................ 66 92 66 89 / 30 30 30 40
Los Lunas....................... 63 91 64 89 / 20 30 30 40
Placitas........................ 65 87 65 86 / 40 40 30 50
Rio Rancho...................... 67 90 66 88 / 30 30 30 40
Socorro......................... 68 93 68 90 / 30 30 30 40
Sandia Park/Cedar Crest......... 59 81 60 79 / 40 40 30 60
Tijeras......................... 62 85 62 83 / 40 40 30 60
Edgewood........................ 59 83 60 81 / 30 40 30 50
Moriarty/Estancia............... 56 85 57 82 / 30 30 30 50
Clines Corners.................. 58 82 58 80 / 20 30 20 40
Mountainair..................... 60 85 60 82 / 30 30 30 50
Gran Quivira.................... 62 86 61 83 / 20 30 30 50
Carrizozo....................... 65 88 65 84 / 10 30 20 40
Ruidoso......................... 58 80 58 76 / 10 30 30 60
Capulin......................... 58 83 59 83 / 40 30 5 30
Raton........................... 56 85 57 86 / 30 40 10 40
Springer........................ 59 88 59 87 / 30 30 10 40
Las Vegas....................... 57 84 58 82 / 40 40 20 40
Clayton......................... 64 92 66 91 / 30 5 0 20
Roy............................. 62 88 64 86 / 30 20 5 30
Conchas......................... 68 95 70 94 / 20 10 5 20
Santa Rosa...................... 67 92 67 91 / 10 10 10 40
Tucumcari....................... 71 98 72 97 / 20 0 5 10
Clovis.......................... 68 93 67 92 / 5 5 10 20
Portales........................ 70 94 69 93 / 5 5 10 20
Fort Sumner..................... 71 95 70 94 / 10 5 10 20
Roswell......................... 72 96 72 96 / 5 5 10 30
Picacho......................... 65 89 64 87 / 5 20 20 40
Elk............................. 61 85 61 83 / 10 30 20 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-229.
&&
In the hours before
Special weather statement, Jul 2, 1:22 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Sat Jul 2 2022
NMZ213-214-216-022045-
Upper Rio Grande Valley-Southern Sangre de Cristo Mountains-Northern
Sangre de Cristo Mountains-
222 PM MDT Sat Jul 2 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN TAOS
COUNTY THROUGH 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Talpa, or 8 miles south of Taos, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taos, Shady Brook, Taos Pueblo, Ranchos De Taos, Pilar, Talpa, Los
Cordovas and El Prado.
This includes the following highways...
Highway 64 between Mile Markers 250 and 262.
State Road 518 between Mile Markers 59 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
&&
LAT...LON 3629 10538 3615 10552 3627 10579 3648 10558
TIME...MOT...LOC 2021Z 128DEG 8KT 3627 10553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
33Flash Flood, Mora
- When
- July 2, 2:30 PM MST to 5:00 PM MST
- Where
- Mora County, 0.44 mi NW of Mora to 0.34 mi WSW of Gascon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 35.975, -105.335
Local law enforcement reported that heavy rain and debris flow made Highway 94 as well as County Road C 001 impassable which forced the closure of the roads. New Mexico Department of Transportation personnel worked through the overnight hours to clear the roadways and reopen them. Along Maestas Canyon, a lifelong resident was caught by surprise when four feet of water, mud, and debris came rushing down the canyon. A large shipping container also caught within the flood crashed into his cabin. The resident fled in his vehicle, and fortunately suffered no injuries. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, July 2, 20221 death · 1 injured · 1 event
- Flash Flood and Damaging Winds in Kentucky, July 2, 20221 death · $4,000 · 52 kt wind · 5 events
- Damaging Wind and Lightning Strike in Georgia, July 2, 20221 death · 50 kt wind · 2 events
- Flash Flooding and Hail in Montana, July 2 to 6, 2022$700,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in Idaho, July 2, 20221 injured · $800,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2022$156,000 · 1.5 in hail · 16 events
- Damaging Winds in Maryland, July 2 to 3, 2022$90,000 · 60 kt wind · 15 events
- Flash Flooding and Flooding in Maryland, July 2 to 3, 202227 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 2, 2022$21,000 · 50 kt wind · 11 events
- Damaging Winds in Virginia, July 2, 2022$28,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2022$19,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 2, 20221 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025850.